Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 69, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2009, 12:42 AM MDT for Box Butte County, Morrill County, Scotts Bluff County, Nebraska. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2009, 12:42 AM MDT (06:42 UTC)
- Expired
- Jun 23, 2009, 1:45 AM MDT
- In force
- 63 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Box Butte County, NE, Morrill County, NE, Scotts Bluff County, NE
The radar
The Cheyenne radar (KCYS), 156 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 12:55 AM MDT | TSTM WND GST 60 | 15 N Bayard, NE | TREES BENT OVER |
| Jun 23, 1:10 AM MDT | TSTM WND GST 70 | 18 Wsw Alliance, NE | SEVERAL TREES DAMAGED |
| Jun 23, 1:15 AM MDT | TSTM WND GST 80 | 5 N Angora, NE | AN 80 YEAR OLD BOXELDER TREE BLOWN DOWN AS WAS AN ARCH AT THE END OF THEIR DRIVEWAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 6.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 3111 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KCYS 230642
SVRCYS
NEC013-123-157-230745-
/O.NEW.KCYS.SV.W.0069.090623T0642Z-090623T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1242 AM MDT TUE JUN 23 2009
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
NORTHWESTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...
EASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 145 AM MDT
* AT 1240 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MINATARE...OR 8 MILES SOUTHEAST OF SCOTTSBLUFF...AND MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PERRIN AROUND 1255 AM MDT.
LAKE MINATARE AROUND 100 AM MDT.
ANGORA AROUND 115 AM MDT.
BONNER AROUND 125 AM MDT.
KILPATRICK LAKE AROUND 130 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4199 10336 4213 10331 4225 10296 4171 10292
4171 10351 4197 10356
TIME...MOT...LOC 0642Z 212DEG 25KT 4181 10351
$$
JLH2 follow-up statements
000
WWUS55 KCYS 230704
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
104 AM MDT TUE JUN 23 2009
NEC157-230713-
/O.CAN.KCYS.SV.W.0069.000000T0000Z-090623T0745Z/
SCOTTS BLUFF NE-
104 AM MDT TUE JUN 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCOTTS BLUFF COUNTY IS
CANCELLED...
THE STRONG THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST OF
THE COUNTY.
LAT...LON 4171 10335 4199 10335 4199 10336 4213 10331
4225 10296 4171 10292
TIME...MOT...LOC 0703Z 212DEG 25KT 4193 10340
$$
NEC013-123-230745-
/O.CON.KCYS.SV.W.0069.000000T0000Z-090623T0745Z/
MORRILL NE-BOX BUTTE NE-
104 AM MDT TUE JUN 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM MDT
FOR SOUTHERN BOX BUTTE AND NORTHWESTERN MORRILL COUNTIES...
AT 102 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
12 MILES NORTHWEST OF PERRIN...OR 14 MILES EAST OF SCOTTSBLUFF...
MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ANGORA AROUND 115 AM MDT.
BONNER AROUND 125 AM MDT.
KILPATRICK LAKE AROUND 130 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4171 10335 4199 10335 4199 10336 4213 10331
4225 10296 4171 10292
TIME...MOT...LOC 0703Z 212DEG 25KT 4193 10340
$$
JLH000
WWUS55 KCYS 230742
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
142 AM MDT TUE JUN 23 2009
NEC013-123-230751-
/O.EXP.KCYS.SV.W.0069.000000T0000Z-090623T0745Z/
MORRILL NE-BOX BUTTE NE-
142 AM MDT TUE JUN 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BOX BUTTE AND
NORTHWESTERN MORRILL COUNTIES EXPIRES AT 145 AM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4171 10335 4199 10335 4199 10336 4213 10331
4225 10296 4171 10292
TIME...MOT...LOC 0741Z 213DEG 25KT 4222 10295
$$
JLHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:33 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 22, 9:33 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 933 PM MDT MON JUN 22 2009 .UPDATE...TONIGHT... MODELS SHOWED CONVECTIVE DEVELOPMENT ALONG A BOUNDARY FROM NORTHEAST TO SOUTHWEST FROM EAST OF CHEYENNE TO NEAR ROCKY MOUNTAIN NATIONAL PARK THIS EVENING...AND THIS CONVECTION HAS DEVELOPED. STRONGEST CONVECTION HAS REMAINED SOUTH OF THE STATE LINE THIS EVENING WHERE THE LOW-LEVEL CONVERGENCE AND INSTABILITY ARE MAXIMIZED. HAVE INCREASED PRECIPITATION CHANCES AS THESE STORMS WILL MOVE NORTHEAST AND INTO THE NEBRASKA PANHANDLE OVERNIGHT...AND ADDED MENTION OF GUSTY WINDS AND SMALL HAIL. BELIEVE SEVERE POTENTIAL SHOULD DECREASE WITH THE LOSS OF DAYTIME HEATING AND LESS INSTABILITY PRESENT IN SOUTHEAST WYOMING. ENOUGH INSTABILITY PRESENT IN EASTERN LARAMIE COUNTY AND NORTH TO NEAR SCOTTSBLUFF TO SUPPORT CONTINUED CONVECTION THOUGH...SO SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT. INHERITED TEMPERATURES AND WINDS WERE ON TRACK SO HAVE ONLY MADE MINOR ADJUSTMENTS BASED ON CURRENT TRENDS. && .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... MODELS IN PRETTY GOOD AGREEMENT NOW WITH THE ECMWF MORE IN LINE WITH YESTERDAYS GFS SOLUTION IN OPENING/KICKING OUT UPPER LOW OFF THE SRN CAL COAST THURSDAY AND MERGING IT WITH A SHORTWAVE THAT WILL THEN CROSS THIS REGION FRIDAY. MONSOONAL-LIKE PATTERN AHEAD OF THE UPPER SYSTEMS WILL ADVECT MOISTURE OVER THE CWA THURSDAY AND FRIDAY KEEPING CHANCES FOR MAINLY AFTERNOON AND EVENING CONVECTION. OVER THE WEEKEND INTO EARLY NEXT WEEK WARM AND MAINLY DRY CONDITIONS LOOK IN THE OFFING AS EXITING UPPER SYSTEM LATE FRIDAY SWEEPS OUT MUCH OF THE MOISTURE WITH SFC HIGH SETTLING OVER THE CWA. SOME HINT OF BETTER RETURN OF MOISTURE MONDAY BUT WILL WAIT FOR CONSISTENCY. && .AVIATION... MAINLY VFR THRU MIDDAY TUE AS DRY SW FLOW SPREADS OVER THE REGION...WITH ONLY A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE TONIGHT. SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REGION TUESDAY AFTERNOON. MVFR CEILINGS AND VISIBILITIES ALONG WITH MODERATE TURBULENCE SHOULD BE EXPECTED WITH THE STRONGER THUNDERSTORMS THROUGH TUESDAY NIGHT...PARTICULARLY OVER THE LARAMIE RANGE AND AREAS TO THE EAST. && .FIRE WEATHER... TEMPS WILL CONTINUE AT NEAR OR SLIGHTLY ABOVE NORMAL LEVELS THRU THE WEEK. A WEAK COOL FRONT WILL MOVE THROUGH THE REGION FROM THE N/NE LATE TONIGHT WHICH WILL SHIFT WINDS TO THE NORTH AND DECREASE TEMPERATURES A FEW DEGREES FROM TODAY. A CHANCE OF LATE DAY STORMS RETURNS FOR TUE AND BEYOND... BUT WILL OVERALL BE A DRIER PATTERN THAN RECENT WEEKS. AS A RESULT...FUELS WILL START TO SLOWLY DRY AS THE MORE SUMMER LIKE PATTERN BEGINS TO TAKE OVER. MINIMUM RHS WILL DROP INTO THE TEENS AND 20S MAINLY IN THE WEST ON TUE AND WED...WITH WED BEING THE DRIER DAY. WINDS WILL BE BREEZY DURING THE AFTERNOON HOURS OVER THE MOUNTAIN REGIONS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...CARPENTER LONG TERM...RE
Hazardous weather outlook, Jun 23, 12:04 AM MDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 1204 AM MDT TUE JUN 23 2009 NEZ001>003-019>021-054-055-WYZ059>070-240615- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1204 AM MDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT AREAS OF THUNDERSTORMS WITH HEAVY RAINFALL...LARGE HAIL AND STRONG WINDS WILL CONTINUE TO BE POSSIBLE OVERNIGHT EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING. STORMS FORMING IN SOUTHEAST WYOMING WILL SLOWLY MOVE NORTHEAST INTO THE NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY IN THE LATE AFTERNOON AND EVENING...A FEW STORMS COULD BECOME QUITE STRONG ESPECIALLY IN THE SOUTHERN HALF OF THE PANHANDLE. FOR WEDNESDAY THRU SUNDAY...THERE IS A CHANCE FOR LATE DAY THUNDERSTORMS JUST ABOUT EACH DAY...WITH PERHAPS THE FEWEST NUMBER OF STORMS DURING THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OBSERVED...ALONG WITH STRONG WIND OR RAINFALL AMOUNTS OVERNIGHT AND AGAIN TUESDAY AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE CARPENTER
In the hours before
Special weather statement, Jun 22, 9:28 PM MDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 928 PM MDT MON JUN 22 2009 NEZ001>003-WYZ068-230415- BOX BUTTE-DAWES-GOSHEN-SIOUX- 928 PM MDT MON JUN 22 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN...NORTHWESTERN BOX BUTTE...SOUTHERN SIOUX AND SOUTHWESTERN DAWES COUNTIES UNTIL 1015 PM MDT... AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF MOUNT EDNA...OR 15 MILES NORTHEAST OF TORRINGTON...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BRIEF HEAVY RAIN AND WIND GUSTS UP TO 50 MPH WILL ALSO OCCUR WITH THIS STORM. KMD
Special weather statement, Jun 22, 10:18 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1018 PM MDT MON JUN 22 2009 NEZ020-054-WYZ069-070-230530- BANNER-CHEYENNE FOOTHILLS-KIMBALL-PINE BLUFFS- 1018 PM MDT MON JUN 22 2009 ...STRONG THUNDERSTORMS IN FAR SOUTHEAST WYOMING AND THE SOUTHWEST PART OF THE PANHANDLE THROUGH 1130 PM... AT 1015 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A BAND OF MODERATE TO STRONG THUNDERSTORMS FROM ABOUT 10 MILES SOUTH OF CHEYENNE NORTHEAST TO JUST SOUTH OF ALBIN. THE STORMS WERE MOVING NORTHEAST AT 15 TO 20 MPH. HEAVY RAIN...SMALL HAIL AND LOTS OF LIGHTNING WILL OCCUR AS THESE STORMS MOVE THROUGH EASTERN LARAMIE COUNTY WYOMING INTO SOUTHWEST BANNER AND NORTHWEST KIMBALL COUNTIES NEBRASKA THROUGH 1130 PM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 358 AND 402. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 10. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 18.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 9:56 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 49 min |
| Jun 22, 10:24 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 37 min |
| Jun 22, 11:37 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 38 min |
| Jun 23, 12:15 AM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill | 45 min |
| Jun 23, 12:54 AM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Cheyenne, Morrill | 66 min |
| Jun 23, 1:28 AM MDT | Areal Flood Advisory | CYS | Banner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more | 3 hr |
| Jun 23, 1:59 AM MDT | Severe Thunderstorm Warning | CYS | Dawes | 16 min |
| Jun 23, 5:26 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 64 min |
| Jun 23, 5:43 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.